zbMATH — the first resource for mathematics

Extreme points and retractions in Banach spaces. (English) Zbl 0901.46015
Summary: For \(T\) a completely regular topological space and \(X\) a strictly convex Banach space, we study the extremal structure of the unit ball of the space \(C(T,X)\) of continuous and bounded functions from \(T\) into \(X\). We show that when \(\dim X\) is an even integer then every point in the unit ball of \(C(T,X)\) can be expressed as the average of three extreme points if, and only if, \(\dim T<\dim X\), where \(\dim T\) is the covering dimension of \(T\). We also prove that, if \(X\) is infinite-dimensional, the aforementioned representation of the points in the unit ball of \(C(T,X)\) is always possible without restrictions on the topological space \(T\). Finally, we deduce from the above result that the identity mapping on the unit ball of an infinite-dimensional strictly convex Banach space admits a representation as the mean of three retractions of the unit ball onto the unit sphere.

46B20 Geometry and structure of normed linear spaces
46E40 Spaces of vector- and operator-valued functions
Full Text: DOI
[1] V. I. Bogachev, J. F. Mena-Jurado and J. C. Navarro-Pascual,Extreme points in spaces of continuous functions, Proceedings of the American Mathematical Society123 (1995), 1061–1067. · Zbl 0832.46030
[2] L. G. Brown and G. K. Pedersen,On the geometry of the unit ball of a C *-algebra, preprint. · Zbl 0834.46041
[3] J. Cantwell,A topological approach to extreme points in function spaces, Proceedings of the American Mathematical Society19 (1968), 821–825. · Zbl 0175.13403
[4] R. Engelking,General Topology, Heldermann Verlag, Berlin, 1989.
[5] J. F. Mena-Jurado and J. C. Navarro-Pascual,The convex hull of extreme points for vector-valued continuous functions, The Bulletin of the London Mathematical Society27 (1995), 473–478. · Zbl 0836.46010
[6] J. C. Navarro-Pascual,Estructura extremal de la bola unidad en espacios de Banach, Ph.D., Universidad de Granada (Spain), 1994.
[7] N. T. Peck,Extreme points and dimension theory, Pacific Journal of Mathematics25 (1968), 341–351. · Zbl 0157.29603
[8] A. G. Robertson,Averages of extreme points in complex functions spaces, Journal of the London Mathematical Society19 (1979), 345–347. · Zbl 0404.46016
[9] M. Rordam,Advances in the theory of unitary rank and regular approximation, Annals of Mathematics128 (1988), 153–172. · Zbl 0659.46052
[10] R. C. Walker,The Stone-Cech Compactification, Springer, Berlin, 1974. · Zbl 0292.54001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.